New York, 2002

Flood in New York, December 27, 2002

December 27, 2002 · NWS ALY · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 27, 9:00 AM EST, 0 minutes earlier.

Area forecast discussion, Dec 27, 9:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
900 AM EST FRI DEC 27 2002

.DISC...WL UPDATE ZONES TO INCLUDE MORE CLOUDS IN THE FORECAST.
CURRENT STLT PICS INDICATE CLOUDY OVER WRN ZONES AND MOSTLY SUNNY
EASTERN ZONES.  TREND OVER THE PAST TWO HOURS HAS BEEN FOR CLOUDS TO
SLOWLY THIN OUT. WL FORECAST MOSTLY CLOUDY...THEN BECOMING PARTLY OR
MOSTLY SUNNY FOR THE CENTRAL AND EASTERN ZONES.  MOSTLY SUNNY FOR
THE EASTERN ZONES.  THE ONLY TEMPERATURE CHANGE WILL BE TO LOWER
TODAY/S HIGHS FOR THE WESTERN ADIRONDACKS.

.HYDROLOGICAL STATUS...NO HYDRO PROBLEMS THROUGH EARLY NEXT WEEK.

.ALY...NONE.

MAGLARAS
Hazardous weather outlook, Dec 27, 2:45 AM EST, 6 hours 15 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
270945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
245 AM EST FRI DEC 27 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THOUGH SEVEN...
A MAJOR WINTER STORM IS POSSIBLE NEW YEARS EVE AND NEW YEARS DAY.
WHILE IT TOO EARLY TO PINPOINT PRECIPITATION AMOUNTS OR
PRECIPITATION TYPES...A WINTRY MIX OF PRECIPITATION IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Western Rensselaer

When
December 27, 9:00 AM EST to 3:00 PM EST
Where
Western Rensselaer forecast zone
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

The heavy snow, the result of the Christmas Day storm, indirectly produced an unusual minor flood along the Wynants Kill in the city of East Greenbush, Renselaer County on Friday morning, December 27. Large tree limbs, broken by the weight of the heavy snow, fell into the creek, floated, and formed a dam behind a supermarket on Main Street in town. The result was that the Wynants Kill overflowed its banks, flooding many basements in the Elm Court section of East Greenbush The town declared a state of emergency by late morning. A large backhoe was brought in, which eventually broke up the blockage by 3 PM.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324800.